Loose Screws Mental Health News

Call me old-fashioned (I am 26 after all; that's 62 in technology years) but I don't like the idea of putting my personal health records online. Google Health has just launched in an attempt to rival Microsoft's Revolution Health. GH's site appears way more personalized than RH and the idea of uploading medical records doesn't thrill me. GH has features where you can put in the "general" information people don't mind giving out (ie, height, weight) and personalize the diseases, disorders, or conditions you might suffer from (somewhat like WebMD). This is about as far as I would go in using the site. No way would I upload a PDF from my doctor with my name, address, social security number, and health insurance information on the a site — I don't care HOW secure. Medical identity theft is a reality now and the last thing I need to worry about is some idiot hacker stealing people's medical records online. We already have enough problems with people stealing VA SSNs.

On the topic of health, the AP is reporting that an estimated 300 to 400 doctors commit suicide every year — a rate that rivals that of the general population. (Hat tip: GP Essentials)

As for the VA, the news keeps on getting better and better. The Washington Post reports that psychologists at VA facilities are being told to keep their PTSD diagnoses to a minimum so the VA can stem the tide of veterans seeking disability payments for the condition. Depending on the severity of the disorder, veterans can receive up to a little more than $2500 per month. Norma Perez, PTSD coordinator for a Texas VA facility, sent an internal e-mail to mental health and social workers saying:

Given that we are having more and more compensation seeking veterans, I'd like to suggest that you refrain from giving a diagnosis of PTSD straight out."

Instead, she recommended that they "consider a diagnosis of Adjustment Disorder."

VA staff members "really don't . . . have time to do the extensive testing that should be done to determine PTSD," Perez wrote.

The Post quotes psychiatrist Dr. Anthony T. Ng who says that "adjustment disorder is a less severe reaction to stress than PTSD and has a shorter duration, usually no longer than six months." This means less payout for the VA.

After the e-mail went public, VA Secretary Jim Peake issued a statement saying that Perez "has been counseled" and "is extremely apologetic." Of course. She has to be. She still has a job. (Credit to Kevin M.D.)

Article Analysis – “Breaking it down: Mental health and the African community”

Liz Spikol linked to this article back in December and as a Black American with West Indian heritage (and by default, African and French), I couldn’t resist commenting.

Author Morenike Fasuyi blasts the United Kingdom’s mental health system as being less than inadequate for Africans. I don’t doubt it.

I do wonder about Fasuyi’s seemingly sheer hatred for anyone of European descent (in America, we’d refer to them as “white” or “Caucasian”). The article seethes with anger.

“The general consensus suggests that African people have to work twice as hard as their european counterparts in every aspect of our social, cultural and economical existence in order to make ends meet.”

This also is the case for Black Americans.

Fasuyi explains how she’s been diagnosed with bipolar disorder but says her disorder is mainly triggered by things related to Africa: “slavery, politics, oppression.” Her turning point was on May 1, 2004 when “it was as if [her] ancestors called” upon her and “removed the scales from her eyes.” She refers to Karl Marx when speaking about “groups” – Africans – who are oppressed and eventually rise up and lead a revolution. In addition, she believes the numbers 7 and 9 relate to the African people and that 2007 could be the year when “division within the African community” would be “homogenized[d]… to effect change.”

As a Black American, I know that African people truly value their ancestors and even practice ancestry worship. This is where I believe she is coming from. To any other nationality, Fasuyi is crazy (no pun intended). It wouldn’t surprise me if her mental health status file read, “bipolar disorder with psychosis.” Not knowing about African ancestry worship can make any doctor of non-African nationality misdiagnose Fasuyi. To be able to accurately help her, she must be accurately understood.

She asked for an African psychiatrist who might have a cultural understanding of where she was coming from. She mentions this was a slow process since “there [were] hardly any.” She also asked for an African social worker but was given “an insensitive male european (sic) social worker who adversely affected my health with his actions, racist remarks and incompetence.”

She takes a nice jab at Big Pharma and pharma reps, too:

“Maintaining you within the system keeps consultants in their jobs and increases the profit of the pharmaceutical industry, which has a turnover of billions.”

Zyprexa; Cymbalta, anyone?

Read the rest of this entry »

Patient Responsibility

“An article on brain shocks from about.com linked to a statement at socialaudit.org.uk on venlafaxine withdrawal. It seems that when coming off of venlafaxine, it is best to use fluoxetine (Prozac) in conjunction with it. Somehow, Prozac’s effects can minimize or negate the side effects of Effexor allowing for an uneventful withdrawal. I’m seeing my psychiatrist later today and I might bring up the idea with him. He might think one of two things: a) I’m crazy (pun not intended) or b) I don’t know what I’m talking about. My guess is he’ll choose the latter of the two.

Unlike most patients, I know more about meds than ‘the average bear.’”

UPDATE: I asked my doctor about going on fluoxetine to offset the effect of venlafaxine withdrawal. He looked up, somewhat shocked, and said, “Yeah.” So then I pushed and said, “Well, I’d like 10 mg then.” lol. He wrote out a prescription for 10 mg of Prozac in addition to bumping me up from 150 mg to 200 mg of Lamictal. I took the fluoxetine (Prozac is now a generic drug) last night and it has offset the intensity of the brain shocks. I experience them but they are much more mild compared to yesterday when they were moderate to severe. Yesterday, I was barely able to drive; today, I drove nearly an hour to work on a somewhat urban road with good reflexes and almost normal cognitive functioning. I can only hope that the Prozac continues to aid my withdrawal issues. And I was happy to wake up this morning without wondering why I dreamt that I was in a department store with parrots singing Gwen Stefani’s “Wind It Up” and swinging like moneys instead of flying.

You get the idea: Effexor causes some strange dreams.

Read the rest of this entry »